Hypoglycemia (Low blood glucose)
Hypoglycemia is a condition characterized by abnormally low blood glucose (blood sugar) levels, usually less than 70 mg/dl. However, it is important to talk to your health care provider about your individual blood glucose targets, and what level is too low for you.
Hypoglycemia may also be referred to as an insulin reaction, or insulin shock.
Hypoglycemic symptoms are important clues that you have low blood glucose. Each person’s reaction to hypoglycemia is different, so it’s important that you learn your own signs and symptoms when your blood glucose is low.
The only sure way to know whether you are experiencing hypoglycemia is to check your blood glucose, if possible. If you are experiencing symptoms and you are unable to check your blood glucose for any reason, treat the hypoglycemia. Severe hypoglycemia has the potential to cause accidents, injuries, coma, and death.
Signs and Symptoms of Hypoglycemia (happen quickly)
- Nervousness or anxiety
- Sweating, chills and clamminess
- Irritability or impatience
- Confusion, including delirium
- Rapid/fast heartbeat
- Lightheadedness or dizziness
- Hunger and nausea
- Blurred/impaired vision
- Tingling or numbness in the lips or tongue
- Weakness or fatigue
- Anger, stubbornness, or sadness
- Lack of coordination
- Nightmares or crying out during sleep
- Consume 15-20 grams of glucose or simple carbohydrates
- Recheck your blood glucose after 15 minutes
- If hypoglycemia continues, repeat.
- Once blood glucose returns to normal, eat a small snack if your next planned meal or snack is more than an hour or two away.
15 grams of simple carbohydrates commonly used:
- glucose tablets (follow package instructions)
- gel tube (follow package instructions)
- 2 tablespoons of raisins
- 4 ounces (1/2 cup) of juice or regular soda (not diet)
- 1 tablespoon sugar, honey, or corn syrup
- 8 ounces of nonfat or 1% milk
- hard candies, jellybeans, or gumdrops (see package to determine how many to consume)
If left untreated, hypoglycemia may lead to a seizure or unconsciousness (passing out, a coma). In this case, someone else must take over.
Glucagon is a hormone that stimulates your liver to release stored glucose into your bloodstream when your blood glucose levels are too low. Injectable glucagon kits are used as a medication to treat someone with diabetes that has become unconscious from a severe insulin reaction. Glucagon kits are available by prescription. Speak with your health care provider about whether you should buy one, and how and when to use it.
The people you are in frequent contact with (for example, family members, significant others, and coworkers) should also be instructed on how to administer glucagon to treat severe hypoglycemic events. Have them call 911 if they feel they can’t handle the situation (for example, if the hypoglycemic person passes out, does not regain consciousness, or has a seizure, if the care taker does not know how to inject glucagon, or if glucagon is not available).
If glucagon is needed:
- Inject glucagon into the individual’s buttock, arm, or thigh, following the manufacturer’s instructions.
- When the individual regains consciousness (usually in 5-15 minutes), they may experience nausea and vomiting.
- If you have needed glucagon, let your health care provider know, so they can discuss ways to prevent severe hypoglycemia in the future.
- Inject insulin (will lower blood glucose even more)
- Provide food or fluids (individual can choke)
- Put hands in mouth (individual can choke)
Very often, hypoglycemia symptoms occur when blood glucose levels fall below 70 mg/dl. But, many people have blood glucose readings below this level and feel no symptoms. This is called hypoglycemia unawareness. People with hypoglycemia unawareness are also less likely to be awakened from sleep when hypoglycemia occurs at night.
Hypoglycemia unawareness occurs more frequently in those who:
- frequently have low blood glucose episodes (which can cause you to stop sensing the early warning signs of hypoglycemia)
- have had diabetes for a long time
- tightly control their diabetes (which increases your chances of having low blood glucose reactions)
If you think you have hypoglycemia unawareness, speak with your health care provider. Your health care provider may adjust/raise your blood glucose targets to avoid further hypoglycemia and risk of future episodes.
Other Causes of Symptoms
Other people may start to have symptoms of hypoglycemia when their blood glucose levels are higher than 70 mg/dl. This can happen when your blood glucose levels are very high and start to go down quickly. If this is happening, discuss treatment with your health care provider.
Many people with diabetes, particularly those who use insulin, should have a medical ID with them at all times.
In the event of a severe hypoglycemic episode, a car accident, or other emergency, the medical ID can provide critical information about the person’s health status, such as the fact that they have diabetes, whether or not they use insulin, whether they have any allergies, etc. Emergency medical personnel are trained to look for a medical ID when they are caring for someone who can’t speak for themselves.
Medical IDs are usually worn as a bracelet or a necklace. Traditional IDs are etched with basic, key health information about the person, and some IDs now include compact USB drives that can carry a person’s full medical record for use in an emergency.
How Can I Prevent Low Blood Glucose?
Your best bet is to practice good diabetes management and learn to detect hypoglycemia so you can treat it early—before it gets worse.
Featured Book Set
ADA Blood Glucose Log Book
Stay organized and on track with this handy logbook.
Guide to Insulin and Type 2 Diabetes
Advice, support, and practical tips to help you fit insulin into your lifestyle.
Complete Guide to Carb Counting, 2nd ed
Fully updated and with nearly 8,000 menu and food items.
Diabetes Carbohydrate & Fat Gram Guide, 4th ed.
Includes a whole week of meal plans, and much more.